Narcotics & Epilepsy – A Valuable Lesson Learned

Can-you-die-from-taking-Vicodin2

Due to a non-related epilepsy matter I was recently prescribed Vicodin.

Ahhhhh, when I took it for the first time I’d forgotten what living a pain free life felt like!  For the two months before hand I was a groggy, sleep deprived, stooped pain filled grumpy pants.  I also find a distinct lack of care about my appearance goes hand in hand with illness or discomfort so jogging bottoms have been my bosom buddy for goodness knows how long now.

With the dust in our apartment accumulating to the point of my being able to write words in it, my beau has been nothing short of a gem as he’s not minded.  He’s taken time off from work to attend appointments completely lightening the mood making the doctors love him!  Sorry ladies, I don’t mean to brag but he’s brought home dinner, checks in to see if I need anything and of course doesn’t even mention that the apartment looks like something from the T.V show ‘Hoarders’.  Should I pass you a bucket?! In all seriousness, it’s times like these that make you realize what love really is.

Moving on, it was one Friday night when we had friends visiting.  Unfortunately for me, it turned out to be my worst night yet.  I’d been debating whether it was a good idea to have them come down at all as I’d had to take it so easy.  I decided that it would be ideal as the visit would create happiness and laughter which they say is the best medicine, plus it would be a perfect distraction.  Unfortunately for me in this case laughter was not the best medicine!  Despite having a high pain threshold even I had to call the out of hour’s doctor at 2am.  Having been prescribed a narcotic which entered the ‘hard core’ territory, I hopped (a little optimistic perhaps!) into a cab at 3:30am.  Having pulled up ‘taxi cabs’ on Google I realized even they were against me as a black city car pulled up instead of the yellow cab I had anticipated.  All I could do was roll my eyes as I had no energy to do much else.  On the up side, at least I was traveling to Bartells in style.

Joyfully I picked up my ‘new life’ with what was a slight bounce in my step.  Arriving at my apartment I got payback for my earlier mistake.  Grudgingly I handed over $25 dollars for what was a fifteen minute journey there and back.  However, it was of no significance at this stage. Swallowing my ‘magical pill’ I figured it would kick in within thirty minutes.  An hour later saw me pacing my front room in a bid to get into the comfiest position possible. At that stage I was so desperately tired I couldn’t keep my eyes open and lay down on the floor.  Not realizing I’d fallen asleep, when I woke I thankfully found myself out of pain. However, had anyone witnessed this strange sight they would have expected to see a chalk outline around my body like in the old movies due to my sleeping position!

The days went by looking up significantly.  I was sleeping through the night and could do things during the day.  As I reached for my last pill I figured as it was Sunday night I would call through and pick them up in the morning, normal protocol for my AED’s.  As they say, never assume because it makes an ass out of you and me which in this instance was true as I was told it would take up to three days before I could pick them up.

So after three days and many phone calls later (!), when I eventually collected them, they omitted to tell me that stopping narcotics quickly would INCREASE seizure activity.  To me this was a pretty major error.  I went through the next day in a haze with numerous absence clusters and myoclonic jerks both day and night. Naturally, I was concerned.

I called the Epilepsy Centre to get advice and it was only then that I learned about the reaction to the narcotic drugs.  Now, I appreciate that pharmacists can’t know every possible side effect but this was a serious oversight.  Lucky for me the repercussions weren’t very serious; however, for others it could have been a lot more severe.

I remain meticulous about double checking that drugs won’t mix negatively with my AED’s, but this was a valuable lesson learned. So the moral of this blog is check and DOUBLE CHECK for all side effects of any additional medication you need to take as honestly, for some, it could be a matter of life or death.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s